Hail, Elko
- When
- May 21, 12:00 PM PST to 12:45 PM PST
- Where
- Elko County, 1.57 mi W of (Eko)harris Fld Elko to 2.32 mi NNW of Elko
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.820, -115.810
A thunderstorm produced penny to nickle size hail on the west side of Elko.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
A thunderstorm produced penny to nickle size hail on the west side of Elko.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at May 21, 1:57 AM PST, 10 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 257 AM PDT WED MAY 21 2014 .SYNOPSIS...AN UPPER LEVEL STORM SYSTEM WILL CONTINUE TO BRING SHOWERS AND THUNDERSTORMS THROUGH TODAY...ALONG WITH BELOW NORMAL TEMPERATURES. A SLOW DRYING TREND WILL COMMENCE THURSDAY THROUGH THE WEEKEND...WITH WARMING TEMPERATURES EXPECTED. && .SHORT TERM...TODAY THROUGH THURSDAY. SATELLITE IMAGE THIS MORNING SHOWS AN UPPER LEVEL CIRCULATION SPINNING NEAR TONOPAH. THIS SYSTEM IS PROGGED TO WOBBLE ACROSS CENTRAL NEVADA THROUGH THE NEXT 12-18 HOURS BEFORE SHIFTING SLIGHTLY SOUTH INTO SOUTHERN CALIFORNIA. FOR TODAY...EXPECT THE CLOUDS AND MOISTURE TO STICK AROUND. HAVE ONLY MADE SLIGHT ADJUSTMENTS TO THE POP AND RELATED GRIDS FOR THE AFTERNOON PERIOD. 500 MB COLD POOL WILL HELP STEEPEN LAPSE RATES...WITH LIFTED INDICES RUNNING BETWEEN -1 AND -3C. PRECIPITABLE WATER VALUES ARE BEING FORECAST AROUND 0.30 TO 0.60 INCHES. THERE IS A 250 MB JET OF 95+ KNOTS FORECAST TO DRAPE OVER CALIFORNIA AND WESTERN NEVADA DURING THE EARLY TO LATTER PORTIONS OF THE AFTERNOON. CAPE VALUES IN THE FAVORED AREA CHIMES IN AT ABOUT 200-700 J/KG WITH 0-6KM BULK SHEAR ABOUT 30-40 KNOTS. SOME STORMS IN NORTHERN ELKO AND THE NORTHEASTERN PART HUMBOLDT COUNTIES COULD BE STRONG BETWEEN 11AM AND 3PM THIS AFTERNOON WITH SMALL HAIL AND WIND GUSTS TO 40 MPH. EXPECT AFTERNOON HIGHS TO BE BELOW NORMAL. FOR TONIGHT...THE UPPER LEVEL CIRCULATION IS ANTICIPATED TO SHIFT SOUTH...STATIONING ITSELF OVER SOUTHERN NEVADA AND CALIFORNIA BETWEEN 06 AND 12Z. THE UPPER LEVEL JET WILL NOT BE MOVING MUCH AND IS EXPECTED TO REMAIN OVER WESTERN NEVADA AND CALIFORNIA. HAVE KEPT POPS IN THE REGION MAINLY IN THE ISOLATED CATEGORY. CLOUD COVER WILL REMAIN PLENTIFUL...ALLOWING OVERNIGHT LOWS TO REMAIN MILD ONCE AGAIN. LOOK FOR THOSE LOWS TO BE MAINLY ABOVE NORMAL. FOR THURSDAY...TROUGH AXIS WILL STILL BE OVER NORTHERN NEVADA. MOISTURE WILL BE LIMITED AND POPS HAVE BEEN SCALED BACK TO MAINLY ISOLATED. MAY NEED TO SCALE THIS BACK EVEN MORE ESPECIALLY IN THE SOUTHEAST IF THE MODELS SHOW THE DRIER AIR MOVING MORE WEST. AFTERNOON HIGHS WILL WARM INTO THE MID 60S TO 70S. .LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. WARMING AND DRYING PATTERN SETTING UP THURSDAY NIGHT THROUGH THE HOLIDAY WEEKEND AS HIGH PRESSURE BUILDS IN FROM THE WEST-SOUTHWEST. TEMPERATURES WILL BE ABOUT 5 DEGREES ABOVE NORMAL THURSDAY NIGHT INTO FRIDAY...WARMING TO AROUND 10 DEGREES ABOVE NORMAL OVER THE WEEKEND AND INTO EARLY NEXT WEEK. A BROAD TROUGH DROPS IN FROM THE NORTHWEST MONDAY NIGHT BRINGING INCREASED CLOUDS AND CONTINUED WARM SOUTHWESTERLY FLOW ALOFT. WINDS WILL INCREASE WITH THE APPROACHING TROUGH EARLY NEXT WEEK. && .AVIATION...MOIST UNSTABLE AIR OVER THE REGION TODAY WILL RESULT IN MORE LATE MORNING THROUGH EARLY EVENING THUNDERSTORM ACTIVITY. WHILE STORMS MAY DEVELOP ANYWHERE ACROSS THE REGION TODAY...BEST CHANCES FOR THUNDERSTORM DEVELOPMENT WILL BE OVER NORTHEASTERN HUMBOLDT AND WESTERN ELKO COUNTIES THIS MORNING...THEN OVER NORTHERN ELKO COUNTY THIS AFTERNOON. && .FIRE WEATHER...ANOTHER DAY OF SHOWERS AND ISOLATED/SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE AREA AS LOW PRESSURE CONTINUES TO SPIN IN CENTRAL NEVADA. MAIN THREAT WILL BE SMALL HAIL ALONG WITH WIND GUSTS TO 40 MPH. DRIER AIR WILL MOVE IN FOR THURSDAY...BRINGING ONLY ISOLATED SHOWERS AND THUNDERSTORMS. FOR FRIDAY AND THE WEEKEND...DRIER CONDITIONS WILL BE PREVALENT...ALTHOUGH AN ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE IN THE EASTERN HALF OF THE FORECAST AREA FRIDAY AND SATURDAY AFTERNOON. THE HIGHS IN THE AFTERNOON WILL WARM INTO THE 70S TO NEAR 80 WITH LOWS INTO THE MID 30S. WINDS WILL GENERALLY BE LIGHT...WITH A FEW AFTERNOON BREEZES. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 86/96/96/86
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 302 AM PDT WED MAY 21 2014 NVZ030-031-033>041-221015- HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY- NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY- 302 AM PDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE AGAIN TODAY AS AN UPPER LEVEL SYSTEM SPINS OVER CENTRAL NEVADA. SOME OF THE STORMS MAY BE STRONG AND COULD PRODUCE SMALL HAIL...WIND GUSTS TO 40 MPH...AND BRIEF HEAVY RAIN. THE STRONGEST STORMS ARE FORECAST TO BE ACROSS NORTHEAST HUMBOLDT...NORTHERN ELKO...AND LANDER COUNTIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY. A DRYING AND WARMING TREND WILL COMMENCE THURSDAY THROUGH THE REST OF THE FORECAST PERIOD. EXPECT NICE SPRING-LIKE WEATHER WITH QUIET CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1200 PM PDT WED MAY 21 2014 NVZ034-038-039-211945- RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV- 1200 PM PDT WED MAY 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 1245 PM PDT... AT 1159 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF DEETH...NEAR ANGEL LAKE...MOVING WEST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. SMALL HAIL IS LIKELY...AND WILL ACCUMULATE ON ROADWAYS. * LOCATIONS IMPACTED INCLUDE... INTERSTATE 80 NEAR DEETH... ANGEL LAKE... STAR VALLEY... DEETH... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4087 11534 4113 11536 4112 11496 4094 11495 TIME...MOT...LOC 1859Z 086DEG 18KT 4102 11520 TURNER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1215 PM PDT WED MAY 21 2014 NVZ036-038-212000- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST ELKO COUNTY NV- 1215 PM PDT WED MAY 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EUREKA AND SOUTHERN ELKO COUNTIES UNTIL 100 PM PDT... AT 1213 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF PINE VALLEY...MOVING NORTHWEST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. HAIL MAY ACCUMULATE ON SR278...MOTORISTS SHOULD USE CAUTION IF TRAVELING THROUGH THIS AREA OVER THE NEXT 30 MINUTES. * LOCATIONS IMPACTED INCLUDE... PINE VALLEY... && LAT...LON 4035 11638 4057 11623 4039 11587 4023 11598 TIME...MOT...LOC 1914Z 118DEG 9KT 4036 11603 DD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1223 PM PDT WED MAY 21 2014 NVZ034-038-212000- RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTHWEST ELKO COUNTY NV- 1223 PM PDT WED MAY 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 100 PM PDT... AT 1217 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF LEE...MOVING NORTHWEST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. SMALL HAIL IS LIKELY...AND MAY ACCUMULATE ON AREA ROADWAYS. * LOCATIONS IMPACTED INCLUDE... SPRING CREEK... STATE HIGHWAY 226... LAMOILLE SUMMIT... SOUTH FORK RESERVOIR... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4066 11594 4091 11568 4070 11528 4043 11555 TIME...MOT...LOC 1922Z 084DEG 15KT 4061 11554 TURNER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1230 PM PDT WED MAY 21 2014
NVZ031-212000-
NORTHERN ELKO COUNTY NV-
1230 PM PDT WED MAY 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
100 PM PDT...
AT 1226 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF JACKPOT...MOVING WEST AT
15 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. THIS STORM MAY PRODUCE SIGNIFICANT HAIL
ACCUMULATIONS. MOTORISTS SHOULD BE PREPARED FOR ACCUMULATING HAIL
WHEN DRIVING THROUGH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
JACKPOT...
HIGHWAY 93 IN AND AROUND JACKPOT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4199 11438 4179 11450 4194 11497 4201 11493
4201 11491 4200 11442
TIME...MOT...LOC 1929Z 112DEG 14KT 4194 11455
JRMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1241 PM PDT WED MAY 21 2014 NVZ036-038-212015- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST ELKO COUNTY NV- 1241 PM PDT WED MAY 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA AND CENTRAL ELKO COUNTIES UNTIL 115 PM PDT... AT 1236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ELKO...MOVING SOUTHWEST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL ELKO COUNTY... RURAL NORTHERN EUREKA COUNTY... && PLEASE TAKE COVER IMMEDIATELY. LAT...LON 4062 11605 4082 11619 4097 11576 4081 11565 TIME...MOT...LOC 1941Z 063DEG 18KT 4085 11581 DD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1259 PM PDT WED MAY 21 2014 NVZ031-036-038-212045- NORTHERN ELKO COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST ELKO COUNTY NV- 1259 PM PDT WED MAY 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA AND CENTRAL ELKO COUNTIES UNTIL 145 PM PDT... AT 1256 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES SOUTH OF CHARLESTON TO 5 MILES SOUTH OF SOUTH FORK...AND MOVING WEST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. SMALL HAIL IS LIKELY...AND WILL ACCUMULATE ON AREA ROADWAYS. PENNY SIZE HAIL AND WINDS TO 50 MPH HAVE BEEN REPORTED IN ELKO. * LOCATIONS IMPACTED INCLUDE... ELKO... CARLIN... ADOBE SUMMIT... STATE HIGHWAY 225... EMIGRANT MINE... INTERSTATE 80 BETWEEN ELKO AND CARLIN... RURAL CENTRAL ELKO COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4142 11553 4057 11568 4051 11628 4137 11613 TIME...MOT...LOC 1956Z 276DEG 10KT 4137 11561 4060 11575 TURNER
The Elko radar (KLRX), 84 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510876.